I’ve been lucky enough to have never had really bad physical side effects with most of my meds.
I started a new medicine a few weeks ago (tacrolimus) and had to increase the dose because my levels were too low. After increasing the dose last week, I got very sick. I thought I caught a cold from folks in the office who had similar symptoms. It started with a sore throat and dizziness and the next day progressed to extreme weakness, lack of appetite and feeling like I had a fever (I had ice packs on my head and neck because I felt so hot, but thermometer only went up to 99.4).
So I got in touch with my rheumatologist because she is basically my primary care doctor and I thought she would know if I was getting the flu or if it was because of the new medicine. I was feeling so ill that I wasn’t sure that I’d be able to stick with the tacrolimus, which is the only drug I can take if I decide to start a family in the next year. I was worried because I know I need to keep my lupus in check, but to do that, I need to be on something. I was taken off of the methotrexate because that medicine needs a few months to leave your body before it is safe to conceive. Of all the medicines I was on to treat my lupus (Benlysta, plaquenil, methotrexate and prednisone), the only one I needed some time to get out of my system was methotrexate. So we replaced that with tacrolimus to give us some time between the methotrexate leaving my system, having coverage with the Benlysta, and allowing for my body to adjust to the tacrolimus. The Benlysta may or may not be safe to take while pregnant, but because is it still so new, it’s not wise to take that chance. My rheumy said that the Benlysta will get out of my system faster so she wasn’t worried about stopping that (phew, because that’s been working really well so far).
So back to the side effects…
The rheumatologist confirmed that a lot of my issues were related to the medicine but encouraged me to stick with the tacrolimus because I would like to start a family in the not-too-distant future. I agreed and am doing much better after sticking it out another day and changing the time of day I take the medicine.
Just a reminder to not give up and to have a great relationship with your doctor!!